Skip to main content Accessibility help

The spectral representation of Bessel processes with constant drift: applications in queueing and finance

  • Vadim Linetsky (a1)


Bessel processes with constant negative drift have recently appeared as heavy-traffic limits in queueing theory. We derive a closed-form expression for the spectral representation of the transition density of the Bessel process of order ν > −1 with constant drift μ ≠ 0. When ν > -½ and μ < 0, the first term of the spectral expansion is the steady-state gamma density corresponding to the zero principal eigenvalue λ 0 = 0, followed by an infinite series of terms corresponding to the higher eigenvalues λ n , n = 1,2,…, as well as an integral over the continuous spectrum above μ 2/2. When −1 < ν < -½ and μ < 0, there is only one eigenvalue λ 0 = 0 in addition to the continuous spectrum. As well as applications in queueing, Bessel processes with constant negative drift naturally lead to two new nonaffine analytically tractable specifications for short-term interest rates, credit spreads, and stochastic volatility in finance. The two processes serve as alternatives to the CIR process for modelling mean-reverting positive economic variables and have nonlinear infinitesimal drift and variance. On a historical note, the Sturm–Liouville equation associated with Bessel processes with constant negative drift is closely related to the celebrated Schrödinger equation with Coulomb potential used to describe the hydrogen atom in quantum mechanics. Another connection is with D. G. Kendall's pole-seeking Brownian motion.


Corresponding author

Postal address: Department of Industrial Engineering and Management Sciences, McCormick School of Engineering and Applied Sciences, Northwestern University, 2145 Sheridan Road, Evanston, IL 60208, USA. Email address:


Hide All
Abate, J., and Whitt, W. (1987a). Transient behavior of regulated Brownian motion. I. Starting at the origin. Adv. Appl. Prob. 19, 560598.
Abate, J., and Whitt, W. (1987b). Transient behavior of regulated Brownian motion. II. Nonzero initial conditions. Adv. Appl. Prob. 19, 599631.
Abramowitz, M., and Stegun, I. A. (1972). Handbook of Mathematical Functions. Dover, New York.
Ahn, D.-H., and Gao, B. (1999). A parametric nonlinear model of term structure dynamics. Rev. Financial Studies 12, 721762.
Alili, L., Patie, P., and Pedersen, J. L. (2003). Hitting time of a fixed level by an OU process. Working Paper, ETH Zurich.
Borodin, A. N., and Salminen, P. (1996). Handbook of Brownian Motion. Birkhäuser, Boston, MA.
Buchholz, H. (1969). The Confluent Hypergeometric Function. Springer, Berlin.
Chan, K. C., Karolyi, G. A., Longstaff, F. A., and Sanders, A. B. (1992). An empirical comparison of alternative models of the short rate. J. Finance 47, 12091228.
Coffman, E. G., Puhalskii, A. A., and Reiman, M. I. (1998). Polling systems in heavy traffic: a Bessel process limit. Math. Operat. Res. 23, 257304.
Cox, J. C., Ingersoll, J. E., and Ross, S. A. (1985). A theory of the term structure of interest rates. Econometrica 53, 385407.
Davydov, D., and Linetsky, V. (2003). Pricing options on scalar diffusions: an eigenfunction expansion approach. Operat. Res. 51, 185209.
Delbaen, F., and Yor, M. (2002). Passport options. Math. Finance 12, 299328.
Duffie, D., and Singleton, K. (1999). Modeling term structures of defaultable bonds. Rev. Financial Studies 12, 687720.
Feller, W. (1951). Two singular diffusion problems. Ann. Math. 54, 173–82.
Göing-Jaeschke, A., and Yor, M. (2003). A survey and some generalizations of Bessel processes. Bernoulli 9, 313349.
Gorovoi, V., and Linetsky, V. (2004). Black's model of interest rates as options, eigenfunction expansions and Japanese interest rates. Math. Finance 14, 4978.
Heston, S. L. (1993). A closed-form solution for options with stochastic volatility with applications to bond and currency options. Rev. Financial Studies 6, 327343.
Heston, S. L. (1997). A simple new formula for options with stochastic volatility. Working Paper, Washington University.
Itô, K. and McKean, H. P. (1974). Diffusion Processes and Their Sample Paths, 2nd edn. Springer, Berlin.
Kendall, D.G. (1974). Pole-seeking Brownian motion and bird navigation. J. R. Statist. Soc. B 36, 365417.
Kijima, M. (1997). Markov Processes for Stochastic Modeling. Chapman and Hall, London.
Kou, S. C., and Kou, S. G. (2002). A diffusion model for growth stocks. To appear in Math. Operat. Res.
Kyprianou, A. E., and Pistorius, M. R. (2003). Perpetual options and Canadization through fluctuation theory. Ann. Appl. Prob. 13, 10771098.
Langer, H., and Schenk, W. S. (1990). Generalized second-order differential operators, corresponding gap diffusions and superharmonic transformations. Math. Nachr. 148, 745.
Levitan, B. M., and Sargsjan, I. S. (1975). Introduction to Spectral Theory. American Mathematical Society, Providence, RI.
Lewis, A. (1994). Three expansion regimes for interest rate term structure models. Working paper.
Lewis, A. (1998). Applications of eigenfunction expansions in continuous-time finance. Math. Finance 8, 349383.
Lewis, A. (2000). Option Valuation Under Stochastic Volatility. Finance Press, Newport Beach, CA.
Linetsky, V. (2001). Spectral expansions for Asian (average price) options. To appear in Operat. Res. Available at∼linetsky/.
Linetsky, V. (2002a). Lookback options and diffusion hitting times: a spectral expansion approach. To appear in Finance Stoch. Available at∼linetsky/.
Linetsky, V. (2002b). The spectral decomposition of the option value. Working Paper, Northwestern University. Available at∼linetsky/.
Linetsky, V. (2003). Computing hitting time densities for OU and CIR processes: applications to mean-reverting models. To appear in J. Comput. Finance. Available at∼linetsky/.
Matsumoto, H., and Yor, M. (2000). An analogue of Pitman's 2M-X theorem for exponential Wiener functionals. I. A time-inversion approach. Nagoya Math. J. 159, 125166.
McKean, H. (1956). Elementary solutions for certain parabolic partial differential equations. Trans. Amer. Math. Soc. 82, 519548.
Morse, P. M., and Feshbach, H. (1953). Methods of Theoretical Physics, Vol. 2. McGraw-Hill, New York.
Pitman, J.W., and Yor, M. (1981). Bessel processes and infinitely divisible laws. In Stochastic Integrals (Lecture Notes Math. 851), ed. Williams, D., Springer, Berlin, pp. 285370.
Pitman, J.W., and Yor, M. (1982). A decomposition of Bessel bridges. Z. Wahrscheinlichkeitsth. 59, 425457.
Revuz, D., and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd edn, Springer, Berlin.
Slater, L. J. (1960). Confluent Hypergeometric Functions. Cambridge University Press.
Titchmarsh, E. C. (1962). Eigenfunction Expansions Associated with Second-Order Differential Equations. Clarendon, Oxford.
Watanabe, S. (1975). On time inversion of one-dimensional diffusion processes. Z. Wahrscheinlichkeitsth. 31, 115124.
Yor, M. (1984). On square-root boundaries for Bessel processes, and pole-seeking Brownian motion. Stochastic Analysis and Applications (Lecture Notes Math. 1095), eds Truman, A. and Williams, D., Springer, Berlin, pp. 100107.


MSC classification

The spectral representation of Bessel processes with constant drift: applications in queueing and finance

  • Vadim Linetsky (a1)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.